Hail, Craighead
- When
- May 11, 4:41 PM CST to 4:45 PM CST
- Where
- Craighead County, 0.95 mi NW of Jonesboro
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.838, -90.714
Nickel size hail on Washington Street in Jonesboro.
A passing upper level disturbance brought marginal severe hail and flash flooding to portions of northeast Arkansas during the late afternoon and early evening hours of May 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A passing upper level disturbance brought marginal severe hail and flash flooding to portions of northeast Arkansas during the late afternoon and early evening hours of May 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 11, 2:55 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
355 PM CDT Thu May 11 2017
.DISCUSSION...Surface analysis this afternoon places a quasi-
stationary boundary from the Ohio Valley back through East Central
Missouri and West Central Missouri then south into Oklahoma and
Texas. Water Vapor satellite trends indicate an upper level low
near the Texas/Oklahoma Panhandle and a shortwave rotating around
the upper level low over the Southern Plains. This has resulted in
the development of showers and thunderstorms across Arkansas. As
of 3 PM CDT, temperatures across much of the Lower Mississippi
Valley are in the lower to middle 80s. Severe thunderstorm and
heavy rainfall potential tonight remain the predominant challenges
in this afternoon's forecast issuance.
Latest short term model trends indicate the aforementioned
shortwave trough will move through portions of the Middle and
Lower Mississippi Valleys tonight. A warm, moist, and very
unstable airmass exists along and north of I-40 where Surface
based CAPE values are already in excess of 2000 J/kg as indicated
by LAPS data. Sufficient upper level divergence and winds aloft,
and 0-6 km Bulk Shear values between 35-40 kts suggest severe
thunderstorms will be possible across the above mentioned area
tonight. Large hail and damaging winds will be the main threats
for any thunderstorms that reach severe limits.
In addition, these thunderstorms will have the potential to
produce heavy rainfall as precipitable water values will be around
2 inches. Model run QPF amounts suggests up to 2 inches with
perhaps some localized higher amounts are possible across portions
of Northeast Arkansas. Based on the forecast rainfall amounts and
the recent flooding from levee breaches across this area, the
Flash Flood Watch will continue into Friday.
Models indicate shower and thunderstorm chances will gradually
taper off by Friday afternoon/Friday night as a cold front and
upper level low/trough moves through the Lower Mississippi
Valley. Long term models suggest a period of mainly rainfree
weather will be possible for the upcoming weekend through at least
next Wednesday. Another upper level system will bring chances for
showers and thunderstorms back to the forecast area by late next
week.
CJC
&&
.AVIATION...
/18Z TAFs/
VFR conditions will prevail this afternoon although ceilings ~3500
ft will result in compression issues at KMEM. Otherwise, expect
southwest winds of 8-12 kts. Showers and thunderstorms are
expected to move into the area from the west by early evening,
eventually affecting all terminals during the evening and early
morning hours. Gusty outflow winds are likely to accompany this
line of storms with gusts over 30 kts possible for a brief period.
After the initial wave of storms, expect periodic rain showers
overnight with ceilings deteriorating to IFR by early Friday.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday afternoon for Clay-Craighead-
Greene-Lawrence-Randolph.
MO...None.
MS...None.
TN...None.
&&Hazardous Weather Outlook National Weather Service Memphis TN 331 AM CDT Thu May 11 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 331 AM CDT Thu May 11 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a slight risk for severe thunderstorms mainly tonight for much of East Arkansas, the Missouri Bootheel, a large portion of West Tennessee and extreme northwest Mississippi. The main threats from these thunderstorms will be damaging winds and large hail. A flash flood watch is in effect starting this afternoon across portions of northeast Arkansas. An additional 1 to 2 inches of rain with locally higher amounts could aggravate ongoing river flooding already occurring across the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The flash flood watch for portions of northeast Arkansas will continue through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
Special Weather Statement
National Weather Service Memphis TN
508 PM CDT THU MAY 11 2017
ARZ028-MOZ115-TNZ019-112300-
Mississippi AR-Pemiscot MO-Dyer TN-
508 PM CDT THU MAY 11 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Northeastern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Western Dyer County in western Tennessee...
At 507 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Dell, or near
Blytheville, moving northeast at 25 mph.
Very heavy rain is also possible with this thunderstorm.
People in northeastern Mississippi...southern Pemiscot and western
Dyer Counties should monitor this storm closely.
LAT...LON 3605 8939 3590 8973 3590 8976 3589 8977
3584 8987 3599 9005 3600 9003 3600 8996
3603 8996 3619 8961 3619 8956
TIME...MOT...LOC 2207Z 235DEG 22KT 3588 9001Special Weather Statement
National Weather Service Memphis TN
533 PM CDT THU MAY 11 2017
ARZ026-112315-
Craighead AR-
533 PM CDT THU MAY 11 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
Central Craighead County in eastern Arkansas...
At 532 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Jonesboro, moving
east at 15 mph.
Very heavy rain is also possible with this thunderstorm.
People in central Craighead County should monitor this storm closely.
LAT...LON 3585 9086 3597 9060 3597 9051 3574 9041
3570 9064 3570 9080
TIME...MOT...LOC 2232Z 251DEG 11KT 3580 9075Special Weather Statement
National Weather Service Memphis TN
539 PM CDT THU MAY 11 2017
ARZ028-MOZ115-112330-
Mississippi AR-Pemiscot MO-
539 PM CDT THU MAY 11 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Northern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
At 538 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dell, or near
Manila, moving northeast at 25 mph.
Very heavy rain is also possible with this thunderstorm.
People in northern Mississippi and southwestern Pemiscot Counties
should monitor this storm closely.
LAT...LON 3601 8974 3600 8973 3598 8972 3597 8972
3595 8968 3570 9011 3583 9025 3600 8999
3600 8996 3602 8996 3608 8986
TIME...MOT...LOC 2238Z 228DEG 22KT 3582 9011The Memphis radar (KNQA), 94 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Nickel size hail on Washington Street in Jonesboro.
One inch hail on Neely Road in Jonesboro.
Water completely covering Highway 18 on either side of Interstate 55.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695767, 695768, 695769.